News

Letter to the editor: Be wary of the Pill

A brief comment on the article “Study links birth control pills with blood clotting” (Nov. 14). Birth control pills have been causing blood clots since the mid-20th century. I suffered a massive stroke because of the pill 25 years ago. I was completely paralyzed on my right side and had aphasia. I was not obese, did not smoke and was not afflicted with hypertension (despite working on my dissertation). The pill I took had the lightest dosage available at the time; the levels of estrogen and progestin had already been reduced because of health risks, and they have since been little changed. The new combined pill is even more dangerous.

The warning inserted in the pill packages probably will have little effect on a population that thinks itself invulnerable and will reassure the user that blood clots seldom occur. The company, after all, wishes to sell its product. Each young woman should consider carefully the pros and cons of taking the pill. She could become a statistic.

Nancy Baker

Assistant to the President

Boston University

Comments are closed.